Stevens-Johnson Syndrome (SJS) is a serious disorder in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed. It is important that physicians keep this diagnosis in their differential so that it can be diagnosed and treated promptly and properly.
SJS usually begins with fever, sore throat, and fatigue, which can be initially misdiagnosed. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient’s ability to eat or drink.
SJS is most often caused by misuse of medication. Although SJS can be caused by viral infections, the leading cause appears to be use of antibiotics and sulfa drugs.
Drugs commonly associated with Stevens-Johnson syndrome include:
Allopurinol currently has warnings about the potential risk of severe skin side effects, and prescribing physicians should be on the lookout for the possible development of SJS. A multinational study published in the Journal of the American Academy of Dermatology in January 2008 indicated that Allopurinol was the most common cause of SJS and TEN in Europe and Israel, constituting about 18% of all cases. Allopurinol is the generic name for Zyloprim, made by Prometheus Laboratories, Inc. There are also several generic manufacturers.